Tornadoes · United States · Iowa · 2009
EF0 tornado, Anita Muni Arpt, Iowa, June 7, 2009
This EF0 tornado ran 0.2 miles across Cass County on June 7, 2009, touching down at 5:17 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 7, 2009
- Touchdown
- 5:17 PM CDT (22:17 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cass County
- Touchdown point
- 41.430, -94.821
- Lift-off point
- 41.430, -94.821
- Record number
- 0906071617-01
What the Weather Service recorded
A nearly stationary frontal boundary was in place across Iowa. It extended from the southwest corner of the state, northeast to near Des Moines and Davenoprt. There was a sharp contrast across the boundary with temperatures in the 50s north of the front and upper 70s to low 80s south of the front. Dew points climbed into the mid to upper 60s. Most unstable CAPES were in the 2000 to 4000 J/kg range with lifted indices of -4 to -9 C. Downdraft CAPE was in the 800-1000 J/kg range with an effective shear of 50 to 65 kts. The LCL was relatively low at 750 to 1000 meters. Significant CAPE was available in the -10 to -30 C. layer of the atmosphere and was between 400 and 900 J/kg. Plenty of moisture was available with precipitable water values of 1.4 to 1.6 inches. Thunderstorms fired up during the late afternoon. The main event was a small cluster of supercells. When the first cell formed, a tornado touched down briefly in Cass County west of Anita. It was a landspout and was only on the ground briefly. Damage from a weak EF0 tornado took place through corn fields near the intersection of R Ave and 278th St in Dallas County. The weak path continued for about 1.5 miles east with the most intense damage along 270th St. A 30 yard convergent path of severe tree damage was observed through a residence there. The tornado lifted shortly after that. Fallen trees damaged a garage and vehicles at this residence. The mesocyclone weakened after this. As the storms progressed east it left a path of high winds and hail along its path. The storm hit the northwest side of the metropolitan Des Moines area and produced tornadoes in Dallas and Polk Counties. The storm produced winds of 60 to 80 MPH and produced considerable tree and power line damage. A semi-tractor trailer truck was blown off of U.S. Highway 30 in Tama County. Storms continued to fire into the night. A round of thunderstorms moved across southeast Iowa and produced golf ball size hail in Davis County in the Bloomfield area. High winds in the Bloomfield area damaged several businesses, knocking out windows. A partial roof collapse was reported at an area school. The combination of wind and hail broke out all of the windows on the west side of buildings in the downtown business district.
A brief landspout touchdown with no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 20:46 UTC and running to 01:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:20 UTC | 10:00 UTC | Severe Thunderstorm Watch | DMX |
| 05:50 UTC | 06:29 UTC | Severe Thunderstorm Warning | DMX |
| 20:46 UTC | 01:32 UTC | Tornado Watch | DMX |
| 21:54 UTC | 22:43 UTC | Severe Thunderstorm Warning | DMX |
| 03:55 UTC | 08:56 UTC | Tornado Watch | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 7, 3:38 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 7, 3:38 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN JUN 7 2009 .SHORT TERM /TONIGHT/... QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT LOCATIONS AND SFC BASED VS ELEVATED. BIGGER PICTURE HAS JET AND ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK INTO THE ROCKIES. UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY DUE TO THESE FEATURES. 19Z TOP SOUNDING STILL REFLECTS EML AND FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX. 19Z RUC MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN EROSION...BUT GENERAL AREAS SEEM OK. THUS EXPECT INITIATION TO OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR BEST 1000-950MB THETA-E CONVERGENCE. INSTABILITY AND SHEAR /DEEP AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC. EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER NERN NE LIKELY A SIGN OF THINGS TO COME. STRONG LIFT AND MOISTURE CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF APPROACHING FORCING. AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED CATEGORICAL POPS. SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES WITH LLJ AHEAD OF TRIPLE POINT. VARIOUS HEAVY RAIN PARAMETERS ARE FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO HAVE INCLUDED HEAVY RAIN MENTION. .LONG TERM /MONDAY THROUGH SUNDAY/... THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE WEEKEND. && .AVIATION...07/18Z CONVECTION WILL BE PRIMARY CONCERN THIS PERIOD WITH MOST LIKELY PERIOD TONIGHT. A RATHER PROLONGED PERIOD OF THUNDERSTORMS MAY OCCUR ASSOCIATED WITH MO RIVER VALLEY FRONTAL SYSTEM AND OTHER WAVES OF LOW PRESSURE ALOFT MOVING OUT OF THE ROCKIES. DO NOT HAVE ANY CONFIDENCE IN TIMING AT THE MOMENT...SO HAVE STARTED WITH A RELATIVELY LONG MENTION OF VICINITY THUNDER WORDING. CLOUD WISE...EXPANSIVE AREA OF IFR/LIFR CIGS EXIST NORTH OF FRONTAL BOUNDARY AFFECT FOD/MCW AND NEARBY LOCATIONS. THESE SHOULD STAY IN PLACE WITH MVFR REDEVELOPING OVERNIGHT AS PRECIP POTENTIAL INCREASES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...SMALL LONG TERM...KINNEY
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT SUN JUN 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 323 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD ACRO 2 INCHES OF RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD THREAT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH THE OVERNIGHT HOURS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.3 hours before the tornado, 130 km from the path. June 7, 2009.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -238 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 3.3 K/km
Omaha, NE (KOAX), 00:00Z
1.7 hours after it, 130 km from the path. June 8, 2009.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -173 J/kg
- Surface CAPE
- 866 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Atlantic (AIO), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:18 UTC | 75 | 68 | 80° 10 kt | 1007.5 | ||
| 20:28 UTC | 75 | 67 | 70° 9 kt | 1007.8 | ||
| 20:33 UTC | 75 | 68 | 60° 9 kt | 14 | 1007.5 | |
| 20:35 UTC | 73.4 | 68 | 60° 10 kt | 14 | 1007.5 | |
| 20:37 UTC | 75 | 68 | 50° 9 kt | 14 | 1007.5 | |
| 20:43 UTC | 76 | 68 | 50° 11 kt | 16 | 1007.5 | |
| 20:48 UTC | 76 | 68 | 50° 8 kt | 16 | 1007.5 | |
| 20:52 UTC | 75 | 68 | 60° 9 kt | 1007.5 | ||
| 20:55 UTC | 75.2 | 68 | 70° 8 kt | 1007.8 | ||
| 20:58 UTC | 76 | 68 | 60° 8 kt | 1007.8 | ||
| 21:03 UTC | 75 | 68 | 60° 7 kt | 1007.8 | ||
| 21:07 UTC | 75 | 67 | 60° 7 kt | 1007.8 | ||
| 21:13 UTC | 75 | 67 | 40° 7 kt | 1008.1 | ||
| 21:15 UTC | 73.4 | 66.2 | 50° 8 kt | 1007.8 | ||
| 21:18 UTC | 75 | 68 | 50° 9 kt | 1007.8 | ||
| 21:22 UTC | 75 | 68 | 20° 7 kt | 1008.1 | ||
| 21:28 UTC | 75 | 68 | 20° 7 kt | 1008.1 | ||
| 21:33 UTC | 75 | 68 | 30° 8 kt | 1008.1 | ||
| 21:35 UTC | 73.4 | 68 | 30° 8 kt | 1008.1 | ||
| 21:37 UTC | 75 | 68 | 30° 9 kt | 1008.1 | ||
| 21:43 UTC | 74 | 67 | 20° 11 kt | 1007.1 | ||
| 21:48 UTC | 72 | 66 | 10° 6 kt | 1008.1 | ||
| 21:52 UTC | 72 | 66 | 20° 8 kt | 1008.5 | ||
| 21:55 UTC | 69.8 | 64.4 | 10° 11 kt | 1008.1 | +RA | |
| 21:58 UTC | 71 | 66 | 10° 12 kt | 1008.1 | ||
| 22:02 UTC | 70 | 66 | 10° 11 kt | 1008.1 | ||
| 22:07 UTC | 70 | 66 | 50° 7 kt | 1007.8 | ||
| 22:12 UTC | 69 | 65 | 80° 7 kt | 1007.5 | ||
| 22:15 UTC | 68 | 64.4 | 110° 11 kt | 15 | 1007.5 | -RA |
| 22:17 UTC | 68 | 65 | 110° 9 kt | 15 | 1007.5 | |
| 22:22 UTC | 68 | 64 | 100° 10 kt | 15 | 1007.1 | |
| 22:28 UTC | 68 | 64 | 100° 11 kt | 1006.8 | ||
| 22:32 UTC | 68 | 64 | 110° 14 kt | 1006.1 | ||
| 22:35 UTC | 68 | 62.6 | 110° 10 kt | 1006.4 | ||
| 22:37 UTC | 68 | 64 | 120° 8 kt | 1006.4 | ||
| 22:42 UTC | 68 | 64 | 90° 6 kt | 1006.8 | ||
| 22:46 UTC | 68 | 63 | 70° 4 kt | 1007.1 | ||
| 22:53 UTC | 68 | 63 | 70° 5 kt | 1007.8 | ||
| 22:55 UTC | 68 | 60.8 | 60° 6 kt | 1007.8 | ||
| 22:58 UTC | 68 | 62 | 90° 9 kt | 1007.8 | ||
| 23:03 UTC | 67 | 60 | 90° 9 kt | 1007.1 | ||
| 23:08 UTC | 66 | 60 | 80° 7 kt | 1007.1 | ||
| 23:13 UTC | 66 | 60 | 90° 7 kt | 1007.1 | ||
| 23:15 UTC | 64.4 | 59 | 90° 6 kt | 1007.1 | ||
| 23:18 UTC | 66 | 60 | 80° 6 kt | 1007.1 | ||
| 23:23 UTC | 65 | 59 | 80° 9 kt | 1006.8 | ||
| 23:28 UTC | 65 | 58 | 90° 10 kt | 1006.1 | ||
| 23:33 UTC | 64 | 58 | 70° 7 kt | 1005.8 | ||
| 23:35 UTC | 62.6 | 57.2 | 70° 8 kt | 1005.4 | -RA | |
| 23:38 UTC | 64 | 58 | 60° 9 kt | 1005.1 | ||
| 23:43 UTC | 64 | 58 | 60° 9 kt | 1005.1 | ||
| 23:48 UTC | 64 | 58 | 60° 10 kt | 1004.4 | ||
| 23:53 UTC | 64 | 59 | 60° 8 kt | 15 | 1004.7 | |
| 23:55 UTC | 62.6 | 59 | 60° 8 kt | 15 | 1004.7 | |
| 23:58 UTC | 65 | 59 | 60° 9 kt | 15 | 1004.7 | |
| 00:03 UTC | 64 | 59 | 20° 7 kt | 1005.4 | ||
| 00:08 UTC | 65 | 59 | 20° 7 kt | 1005.8 | ||
| 00:13 UTC | 65 | 60 | 40° 8 kt | 1005.8 | ||
| 00:15 UTC | 64.4 | 59 | 40° 8 kt | 1005.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the touchdown began at 22:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:17 UTC | TORNADO | 3 Wsw Anita | Cass, IA | BRIEF ROPE TORNADO...NO DAMAGE REPORTED. |
| 22:42 UTC | HAIL 1 | Adair | Adair, IA | |
| 22:43 UTC | HAIL 1 | 3 N Adair | Guthrie, IA | |
| 23:00 UTC | HAIL 1 | 3 S Guthrie Center | Guthrie, IA | ON HIGHWAY 25 SOUTH OF GUTHRIE CENTER |
| 23:01 UTC | HAIL 0.88 | 6 Sse Guthrie Center | Guthrie, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 7, 2009
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 7 | 2:03 PM CDT | EF0 | Banner, WY to NE | 5.5 | 25 | |||
| June 7 | 1:05 PM MDT | EF0 | Adams, CO | 0.6 | 50 | $25,000 | ||
| June 7 | 1:50 PM MDT | EF1 | Arapahoe, CO | 5.5 | 100 | 2 | $500,000 | |
| June 7 | 2:23 PM MDT | EF0 | Arapahoe, CO | 0.1 | 50 | $10,000 | ||
| June 7 | 2:27 PM MDT | EF1 | Elbert, CO | 0.2 | 50 | $75,000 | ||
| June 7 | 2:43 PM MDT | EF0 | Elbert, CO | 0.1 | 150 | |||
| June 7 | 6:33 PM CDT | EF0 | Dallas, IA | 1.9 | 125 | $10,000 | ||
| June 7 | 8:13 PM CDT | EF0 | DeKalb, MO | 0.1 | 25 | |||
| June 7 | 8:27 PM CDT | EF0 | DeKalb, MO | 0.1 | 25 | |||
| June 7 | 10:44 PM CDT | EF0 | Caldwell, MO | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.